JOURNAL ARTICLE

Hemiparesis and altered mental status in a child after glyburide ingestion

H A Spiller, S L Schroeder, D S Ching
Journal of Emergency Medicine 1998, 16 (3): 433-5
9610973
A normally healthy 6-year-old woke in an agitated state, limp, and moving only her left extremities. Upon arrival at the emergency department, a blood glucose measurement was 34 mg/dL. The child was lethargic, not responding to questions appropriately, and not moving her right extremities. The right arm was flexed, and the right leg was flexed and abducted. Pupils were equal and reactive, and eyes were deviated to the left. Six loose tablets of the grandmother's glyburide were found at home in the child's outdoor playhouse. Administration of glucose produced no change in the child's clinical condition. Intravenous glucose was begun at 4 mg glucose/kg/min, and the blood glucose level did not fall below 74 mg/dL after that. Over the next 48 h, the hemiparesis and mental status changes resolved without sequelae. The events of the case suggest a hypoglycemia-induced seizure with subsequent Todd's paralysis. Early direct medical evaluation in suspected glyburide ingestions in children is suggested.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
9610973
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.